Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
bluedotsmom

Citalopram, selegiline and ropinirole extended release oh, my!!

Recommended Posts

bluedotsmom    3

So, I'm 52, female, diagnosed with PD 3 1/2 years ago.

On 40 mg citalopram starting about 6 years ago or so, very, very helpful

Was up to two to 2 1/2 25/100 3x time per day cdopa/ldopa & new MDS added the ropinirole XR 8 mg.  got some relief.  saw MDS six month check up and he wanted me to add 5 mg selegiline tabs, one in morning & one at lunch.

My pharmacist here didn't want to file the selegiline since I was one citalopram.  mass concern, emails to PCP and MDS ( both were NOT concerned about me continuing the citalopram) BUT I went ahead and drop of the citalopram (3 weeks now) and started the selegiline.

success, I'm down to 1/2 ldopa 3 x day

Where I need help:  how do I take the ropinirole, selegiline and ldopa in the morning..yesterday morning was awful.  I'm thinking ldopa + ropinrole together first and then selegiline after ( 30 mins to an hour)

biggest issue I can tell I really need that citalopram, didn't expect any issues, but it really helped and I don't know what to do!!!  I'll email my doc for how to add it back it, but is anyone here taking an SSRI and Selegiline together without issues?

sorry for choppy email, just don't get much time to post.  thanks everyone!!!

Share this post


Link to post
Share on other sites
MComes RPH    180

Let's take care of the dosing of the ropinirole, selegiline, and ldopa. Your thinking was straight on. I would recommend taking the ldopa and ropinirole at the same time first thing in the morning then take the selegiline about 1 hour later.

As far as the interaction between the citalopram and selegine. According to the Idaho Drug Utilization Review, this interaction could happen with selegiline or rasagaline and ALL antidepressants: SSRI,s (which citalopram is), SNRI,s, Noradrenaline Reuptake Inhibitors, TCA's, RIMA,s, Tetracyclic Antidepressants, NaSSA's, MAOI's, and Melatonergic Antidepressants. It can also occur with Tramadol (synthetic opioid), Linezolid (antibiotic), Dextromethorphan (cough suppressant), Ginseng & St. John's Wort (herbal supplements), and Almotriptan, Eletriptan, Frovatriptan, Rizatriptan, Sumatriptan, Zolmitriptan (which are all known as "triptans). There are others but our major concern is Antidepressants.

The interaction can cause "Serotonin Syndrome." This is a very rare interaction, but can be very serious (up to death) if it occurs. In my 26 years of practice and speaking with hundreds of specialists, neurologists, and movement disorder specialists not one of them has ever had this interaction happen to any of their patients. The incidence of Serotonin Syndrome occurring is really not known. The latest figure I could find was from a May 2010 Article in American Family Physicians which stated that approximately 0.2% deaths were caused by Serotonin Syndrome in 2005 which was caused by the patients taking more than the prescribed dose (ie. overdosing) of an SSRI, not by an interaction. Signs of Serotonin Syndrome can be anxiety, delirium, restlessness, disorientation, sweating, rapid or irregular heart beat, high blood pressure vomiting, diarrhea, tremor, muscle rigidity, and hyperreflexia. The symptoms usually come on anywhere from 6 to 24 hours after taking more than the prescribed dose or an increase in dose.

So my professional opinion seems to coincide with your PCP and MDS. It should be ok for you to take the Citalopram with the selegine as long as you know the warning signs of the onset of Serotonin Syndrome. I do not blame the Pharmacist because many of the computer systems they use now will automatically let them know of any potential side effects and their severity. If the are not aware of the incidence of the situation, many would rather side on the cautionary side.

I hope this helps and please keep me posted. 

Share this post


Link to post
Share on other sites
MComes RPH    180

I am glad I could help you. If there is anything else you need, please do not hesitate to get in contact with me.

I hope I helped and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×